Case Report of Severe Lactic Acidosis and Persistent Diastolic Hypotension After Standard Dose Intermittent Salbutamol Nebulization in a Child: Rare Adverse Effects for Common Treatment
BackgroundSalbutamol is a selective β2 receptor agonist widely used to treat asthma and other conditions and it often represents the treatment of choice for reversing airflow obstruction both in emergency and domiciliary settings. However, it can be associated to a broad spectrum of side effects and even paradox effects, if administered intravenously, at high doses continuous nebulized treatment and even at standard doses intermittent nebulized treatment, the latter being the most hazardous due
... most hazardous due to its infrequency. Lactic acidosis and persistent diastolic hypotension secondary to intermittent salbutamol nebulization are rare in children, moreover at standard therapeutic doses during asthma exacerbations.Case presentation We present a case of a 12 year-old boy, 34 Kg, who experienced a serious drug reaction during a moderate asthma attack, after intermittent inhaled (0.2 mg in 3 hours interval – overall 1.4 mg in 24 hours before arrival) and nebulized treatment (3.25 mg in 20 minutes interval in 60 minutes, overall 11.25 mg in our ED). He began experiencing symptoms of toxicity (tremor) in the emergency department few minutes after administration of the second dose of nebulized salbutamol, without reporting that to health care providers. Few minutes after the end of the third nebulized dose, clinical conditions worsened showing hyperglycemia (highest value 222 mg/dl), hypokalemia (lowest value 2.6 mEq/L), electrocardiogram alterations, decreased blood pressure (lowest value 87/33 mm/Hg), increased lactate serum level (highest value 8.1 mmol/L). The patient fully recovered after discontinuation of salbutamol and was discharged after 24 hours of staying in the intensive brief observation unit of our pediatric emergency department.ConclusionsWe reinforce the message that not only intravenous administration or continuous nebulization of salbutamol can lead to severe complication in children, but also intermittent therapy given at standard doses. Then, health care providers should pay attention not only in emergency settings in order to achieve prompt recognition and proper management of this adverse reaction.